December 1st, 2010
Study Links Tricyclic Antidepressants to Increased Risk for CVD
A survey from Scotland has found an increased risk for cardiovascular disease in people taking tricyclic antidepressants (TCAs). In an article in the European Heart Journal, the researchers write that they failed to find any increased risk with selective serotonin reuptake inhibitors (SSRIs).
Nearly 15,000 Scottish adults without known histories of CVD were followed for 8 years. After adjustment for other risk factors, TCA use was associated with a significant, 35% increase in CVD. (The authors note that most previous studies in this field have been based on people with preexisting CVD, while this study contained a representative sample of adults in the community.)
Because the association between drug and disease appeared to be “independent of psychiatric symptoms,” the authors speculate that “there may be some characteristic of TCA that is raising CVD risk.” But, they note, it is equally “plausible that an elevated rate of CVD of 35% could be explained by residual confounding due to unmeasured or unknown risk factors.”